Iowa, 2012Hail in Iowa, July 26, 2012
July 26, 2012 · NWS OAX · 5 events in 3 counties and zones
A few thunderstorms developed along a very weak cold front over southwest Iowa. Moderate instability was in place with surface dewpoints in the upper 60s to lower 70s south of the front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few thunderstorms developed along a very weak cold front over southwest Iowa. Moderate instability was in place with surface dewpoints in the upper 60s to lower 70s south of the front. Once convective temperatures were reached, a few severe thunderstorms developed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 26, 2:03 PM CST, 1 hour 12 minutes earlier.
Area forecast discussion, Jul 26, 2:03 PM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
303 PM CDT THU JUL 26 2012
.DISCUSSION...
SMALL CHANCE FOR PRECIPITATION TONIGHT...THEN THUNDERSTORM CHANCES
FRIDAY NIGHT THROUGH MONDAY...ARE THE PRIMARY FORECAST CONCERNS.
SECONDARY COOL FRONT WAS DROPPING THROUGH THE CWA THIS AFTERNOON.
TEMPERATURES WERE SIMILAR ON BOTH SIDES OF THE BOUNDARY...BUT DEW
POINTS DRIED CONSIDERABLY BEHIND THE FRONT. DEW POINTS WERE IN THE
THE 50S IN NORTHEAST NEBRASKA AS OF 2 PM...WHILE SOUTHEAST NEBRASKA
AND SOUTHWEST IOWA HAD DEW POINTS BETWEEN 65 AND 70. INSTABILITY
WAS INCREASING IN THIS AREA WITH MOST UNSTABLE CAPE VALUES TOPPING
3000 J/KG. LOW LEVEL CONVERGENCE WAS RATHER WEEK AS WINDS ONLY
TURNED FROM WEST TO NORTHWEST AHEAD AND BEHIND FRONT. AND MID
LEVEL LAPSE RATES WERE RATHER TIMID AS WELL. STILL CUMULUS FIELD
WAS BUBBLING UP IN CYCLONIC FLOW IN EAST CENTRAL NEBRASKA AND WEST
CENTRAL IOWA. NAM...GFS AND HRRR ALL SUGGEST SOME CONVECTION WILL
FIRE IN THE UNSTABLE AIR OVER SOUTHEAST NEBRASKA AND SOUTHWEST
IOWA LATE THIS AFTERNOON AND EVENING. GIVEN INSTABILITY AND WEAK
CONVERGENCE ALONG FRONT...PLUS THE FACT THAT RETURNS ARE SHOWING
UP ON RADAR...WILL INSERT ISOLATED STORMS THIS AFTERNOON AND
EVENING IN THOSE AREAS.
STORMS SHOULD MOVE OUT OR DISSIPATE RATHER QUICKLY BY
SUNSET...LEAVING MOSTLY CLEAR SKIES AND DIMINISHING WINDS AS
SURFACE HIGH PRESSURE SETTLES IN OVERNIGHT. THAT HIGH AND A
REDUCTION IN 850 TEMPS BY 5C OR SO WILL LEAD TO COOLER
TEMPERATURES FRIDAY. HAVE HIGHS FROM THE MIDDLE 80S NORTH TO NEAR
90 SOUTH FRIDAY AFTERNOON WITH LIGHT NORTH OR NORTHEAST WINDS.
AS THE HIGH SHIFTS EAST FRIDAY NIGHT...RETURN FLOW BEGINS AS
SHORTWAVE MOVES OFF THE HIGH PLAINS INTO THE REGION. MODELS HAVE
BEEN ADVERTISING THIS THE LAST SEVERAL DAYS...AND ARE NOW CONVERGING
ON A TRACK THROUGH SOUTH DAKOTA AND INTO SOUTHEAST SOUTH DAKOTA BY
12Z SATURDAY. THIS WILL SHIFT AXIS OF ASSOCIATED PRECIPITATION NORTH
OF OUR CURRENT FORECAST...WITH HIGHEST POPS ALONG THE SOUTH DAKOTA
BORDER. WILL MAINTAIN SMALL POPS SOUTHWARD AT LEAST TO INTERSTATE 80
LATE FRIDAY NIGHT AND SATURDAY MORNING WHERE HIGHER THETA-E AIR WILL
RIDE NORTH. AREA SHOULD LIFT TO THE NORTHEAST SATURDAY AFTERNOON AND
WILL MAINTAIN SMALL POPS IN OUR FAR NORTHEAST THEN.
A SIMILAR SITUATION WILL OCCUR SATURDAY NIGHT INTO SUNDAY AS ANOTHER
SHORTWAVE ROLLS THROUGH THE NORTHERN PLAINS. BOTH GFS AND ECMWF SHOW
THIS WAVE A BIT FARTHER NORTH THAN FRIDAY NIGHT WAVE...BUT
MOISTURE...LOW LEVEL JET AND ELEVATED INSTABILITY WILL ALL BE MORE
CONDUCIVE FOR SCATTERED OVERNIGHT CONVECTION. THUS WILL KEEP OUR
SMALL POPS FOR MOST OF THE CWA WITH HIGHEST CHANCES AGAIN IN THE
NORTH AND NORTHEAST.
SURFACE FRONT WILL TRAIL THIS SECOND WAVE AND SETTLE ACROSS THE CWA
SUNDAY NIGHT AND MONDAY. GFS AND ECMWF TRIGGER PRECIPITATION ALONG
THIS BOUNDARY AS YET ANOTHER SHORTWAVE DROPS THROUGH NORTHWEST FLOW
ALOFT...BUT EACH MODEL HAS A SLIGHTLY DIFFERENT TRACK.
WILL KEEP OUR DRY AND WARMER FORECAST GOING THROUGH MID WEEK AS
UPPER RIDGE TRIES TO BUILD BACK INTO THE REGION. MODELS ARE A LITTLE
LESS BULLISH ON BRINGING THIS INTO THE PLAINS...POSSIBLY ALLOWING
MORE SHORTWAVES TO DROP INTO THE REGION BRINGING SPORADIC PRECIP
CHANCES.
DERGAN
&&
.AVIATION...
18Z TAFS FOR KOFK...KOMA AND KLNK.
VFR CONDITIONS EXPECTED THROUGH THE PERIOD WITH HIGH PRESSURE
BUILDING INTO THE REGION. ISOLATED EVENING STORMS COULD AFFECT
KOMA AND KLNK...BUT COVERAGE WILL BE SPARSE.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Jul 26, 10:35 AM CST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1135 AM CDT THU JUL 26 2012
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-270645-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1135 AM CDT THU JUL 26 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE NEXT CHANCE FOR THUNDERSTORMS IS FROM FRIDAY NIGHT INTO SUNDAY
NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION SHOULD NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.
FOBERT
In the hours before
Special weather statement, Jul 26, 2:56 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
356 PM CDT THU JUL 26 2012
IAZ069-262130-
POTTAWATTAMIE IA-
356 PM CDT THU JUL 26 2012
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN POTTAWATTAMIE COUNTY
UNTIL 430 PM CDT...
AT 352 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR MINDEN...OR 24 MILES NORTHEAST
OF OMAHA...MOVING SOUTHEAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
OAKLAND...CARSON...MINDEN...MACEDONIA...NEOLA AND HANCOCK.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
THURSDAY MORNING FOR SOUTHWESTERN IOWA AND EAST CENTRAL NEBRASKA.
LAT...LON 4116 9516 4116 9543 4141 9569 4151 9562
4151 9551 4134 9515
TIME...MOT...LOC 2052Z 307DEG 23KT 4144 9561
DEESpecial weather statement, Jul 26, 2:59 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY
NEBRASKA 359 PM CDT THU JUL 26 2012
IAZ091-262130-
PAGE IA-
359 PM CDT THU JUL 26 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PAGE COUNTY UNTIL 430
PM CDT...
AT 357 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF CLARINDA...OR
27 MILES NORTHEAST OF TARKIO...MOVING SOUTHEAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CLARINDA...SHAMBAUGH...YORKTOWN AND HEPBURN.
LAT...LON 4057 9503 4077 9529 4090 9516 4090 9513
4081 9493 4073 9493 4073 9491 4057 9492
TIME...MOT...LOC 2057Z 307DEG 23KT 4080 9515
DEEHail, Pottawattamie
- When
- July 26, 3:15 PM CST to 3:29 PM CST
- Where
- Pottawattamie County, 4.9 mi ESE of Bentley to 2.19 mi WSW of Oakland
- Measured
- 1.25 in hail
- Reported by
- Emergency Manager
- Coordinates
- 41.346, -95.537
Approximately 50 acres of crops were completely flattened in an area approximately 2.5 miles long and 1 mile wide centered near 340th and Juniper Rd. In this area the hail covered the ground white with a few stones nearly half dollar-size and was accompanied by winds at least at 40 mph. Otherwise damage was spotty. Heavy rain also accompanied the thunderstorm reducing visibility to a quarter mile or less along Highway 6 for a short period of time. In Oakland, a report of 0.80 inches of rain fell in 15 minutes.
Hail, Montgomery
- When
- July 26, 3:53 PM CST
- Where
- Montgomery County, 1.73 mi SW of Stennett
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 41.060, -95.220
Hail, Montgomery
- When
- July 26, 3:55 PM CST
- Where
- Montgomery County, 1.73 mi NW of Stennett
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 41.100, -95.220
Hail, Montgomery
- When
- July 26, 4:12 PM CST
- Where
- Montgomery County, 0.87 mi SE of Red Oak
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 41.010, -95.220
Hail, Page
- When
- July 26, 4:41 PM CST
- Where
- Page County, 2.32 mi SSW of Bethesda
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 40.800, -95.120
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Pennsylvania, July 26, 20122 deaths · 5 injured · $250,000 · EF0 · 53 events
- Flash Flood and Damaging Winds in Kentucky, July 26, 20121 death · 1 injured · $30,000 · 65 kt wind · 27 events
- Hail and Damaging Winds in New York, July 26, 20121 death · 1 injured · $34,000 · 1 in hail · 17 events
- Tornadoes and Damaging Winds in New York, July 26, 2012$10 million · EF1 · 29 events
- Heat in Pennsylvania, July 26, 20121 death · 8 events
- Flood and Hail in Pennsylvania, July 26 to 27, 2012$1.5 million · 1 in hail · 39 events
- Hail and Damaging Winds in Georgia, July 26, 2012$3.0 million · 1 in hail · 10 events
- Hail and Damaging Winds in Ohio, July 26, 2012$600,000 · 1 in hail · 17 events
- Hail and Damaging Winds in Ohio, July 26, 2012$131,000 · 2 in hail · 40 events
- Tornadoes and Hail in Pennsylvania, July 26, 2012$104,000 · EF1 · 14 events
- Damaging Winds in New York, July 26, 2012$171,000 · 50 kt wind · 17 events
- Damaging Winds in West Virginia, July 26, 2012$245,000 · 50 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386283, 386284, 386285, 386286, 386287.